Alert archive / Kansas / Frost Advisories in 2016

Frost Advisory 2, NWS Goodland, KS

October 4, 20164 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Nebraska

NWS Goodland, KS issued this frost advisory at Oct 4, 2016, 2:16 PM CDT for 4 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Nebraska. It took effect at Oct 5, 2016, 4:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 4, 2016, 2:16 PM CDT (19:16 UTC)
In effect from
Oct 5, 2016, 4:00 AM CDT
Expired
Oct 5, 2016, 9:16 AM CDT
In force
5 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Greeley County, KS, Sherman County, KS, Wallace County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 29 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2584 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-136 m²/s²
0-3 km storm-relative helicity
-77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

982 
WWUS73 KGLD 041916
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
116 PM MDT TUE OCT 4 2016

COZ090>092-KSZ001-013-027-041-NEZ079-050300-
/O.NEW.KGLD.FR.Y.0002.161005T0900Z-161005T1500Z/
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-SHERMAN-
WALLACE-GREELEY-DUNDY-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...ARAPAHOE...
CHEYENNE WELLS...ST. FRANCIS...BIRD CITY...GOODLAND...
SHARON SPRINGS...TRIBUNE...BENKELMAN
116 PM MDT TUE OCT 4 2016 /216 PM CDT TUE OCT 4 2016/

...FROST ADVISORY IN EFFECT FROM 3 AM MDT /4 AM CDT/ TO 9 AM MDT
/10 AM CDT/ WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM MDT /4 AM CDT/ TO 9 AM
MDT /10 AM CDT/ WEDNESDAY.

* TEMPERATURES WILL REACH THE LOWER TO MIDDLE 30S AROUND SUNRISE
  WEDNESDAY MORNING. SOME LOW LYING AREAS MAY BRIEFLY REACH THE
  UPPER 20S, BUT A WIDESPREAD KILLING FREEZE IS NOT ANTICIPATED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER
VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE
COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$
2 follow-up statements
762 
WWUS73 KGLD 050249
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
849 PM MDT TUE OCT 4 2016

COZ090>092-KSZ001-013-027-041-NEZ079-051500-
/O.CON.KGLD.FR.Y.0002.161005T0900Z-161005T1500Z/
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-SHERMAN-
WALLACE-GREELEY-DUNDY-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...ARAPAHOE...
CHEYENNE WELLS...ST. FRANCIS...BIRD CITY...GOODLAND...
SHARON SPRINGS...TRIBUNE...BENKELMAN
849 PM MDT TUE OCT 4 2016 /949 PM CDT TUE OCT 4 2016/

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM MDT /4 AM CDT/ TO
9 AM MDT /10 AM CDT/ WEDNESDAY...

* TEMPERATURES WILL REACH THE LOWER TO MIDDLE 30S AROUND SUNRISE
  WEDNESDAY MORNING. SOME LOW LYING AREAS MAY BRIEFLY REACH THE
  UPPER 20S...BUT A WIDESPREAD KILLING FREEZE IS NOT ANTICIPATED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER
VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE
COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$
426 
WWUS73 KGLD 051416
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
ISSUED BY NATIONAL WEATHER SERVICE DODGE CITY KS
816 AM MDT WED OCT 5 2016


COZ090>092-KSZ001-013-027-041-NEZ079-051530-
/O.CAN.KGLD.FR.Y.0002.000000T0000Z-161005T1500Z/
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-SHERMAN-
WALLACE-GREELEY-DUNDY-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...ARAPAHOE...
CHEYENNE WELLS...ST. FRANCIS...BIRD CITY...GOODLAND...
SHARON SPRINGS...TRIBUNE...BENKELMAN
816 AM MDT WED OCT 5 2016 /916 AM CDT WED OCT 5 2016/

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE FROST
ADVISORY.

TEMPERATURES HAVE WARMED ABOVE THE MID 30S.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this frost advisory went out at Oct 4, 12:07 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Oct 4, 12:07 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1107 AM MDT TUE OCT 4 2016

.SHORT TERM...(Today through Thursday night)
Issued at 340 AM MDT Tue Oct 4 2016

Today-tonight...mid and high clouds possible this morning with
clearing during the afternoon. For tonight a clear sky expected.
Northwest winds of 10 to 20 mph expected today with winds under 10
mph tonight. High temperatures will range from the mid 60s to around
70 in far eastern Colorado to the low to mid 70s east of the
Colorado Kansas border. Low temperatures in the low to mid 30s in
far eastern Colorado and parts of the Republican river valley with
mid 30s to low 40s elsewhere. Those living in or near the river
valleys have the best chance for freezing/near freezing temperatures
and threat for frost/freeze conditions.

Wednesday-Wednesday night...much of the day should see plentiful
sunshine with afternoon temperatures in the low 70s in far eastern
Colorado, mid to upper 70s east of state line. Mid level cloudiness
increases shortly before sunset and continues generally along and
north of the Kansas Nebraska border during the night. Moisture in
the 850-500mb layer is rather limited and confined to the above
mentioned areas and as a result have backed off quite a bit on
precipitation potential. Stratus and possibly some fog moves in to
parts of the area ahead of an approaching cold front. Have added
patchy fog to start things off. Low temperatures in the upper 30s to
low 40s in far eastern Colorado with low 40s to near 50 elsewhere.
The stratus may act as a blanket and keep temperatures a bit milder.

Thursday-Thursday night...A large upper trough approaches the area
from the west during the day then across the area during the night.
Associated cold front moves through during the day with north winds
gusting in the 25 to 30 mph range. Stratus and fog possible ahead of
the front during the morning as well. Based on 850-700mb moisture
best chance of precipitation albeit low will extend along and north
of a line from roughly near Kit Carson Colorado to Goodland and
McCook. 850-500mb moisture is even further northwest and more
limited so any precipitation we get will be very light. High
temperature forecast will be challenging and depend on speed of the
front and clouds. Right now have readings in the low to mid 50s
north with mid 60s to around 70 south. For Thursday night
precipitation chances increase a bit across the area with winds
slowly decreasing to 5 to 15 mph. Will have to watch for the
possibility of any rain mixing with or changing over to light snow
after midnight as low temperatures fall into the low to mid 30s and
850mb temperatures approach zero.

.LONG TERM...(Friday through Tuesday)
Issued at 137 AM MDT Tue Oct 4 2016

At the beginning of the extended period the models show the axis of
a longwave trough over the Tri-State area with its associated
surface front to the southeast of the area. As this system continues
to move toward the east-northeast, an upper level ridge will move in
behind it, over High Plains, and will influence the area with dry
and warm conditions over the weekend and into next week.

Afternoon temperatures will reach the lower 60s on Friday and
gradually warm into the upper 70s by Monday.

Overnight lows will maintain in the lower to middle 40s for most of
the period. Expect for Friday night, where the overnight lows will
drop into the lower to middle 30s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1106 AM MDT Tue Oct 4 2016

VFR expected at both KGLD and KMCK through the TAF period.
Northwesterly surface winds will be breezy through about mid
afternoon before diminishing as high pressure works in behind a
cold front.

&&

.FIRE WEATHER...
Issued at 340 AM MDT Tue Oct 4 2016

Today...The combination of low relative humidity and northwest
winds gusting over 20 mph will produce near critical fire weather
conditions generally along and east of a line from Yuma Colorado
to Goodland and Russell Springs Kansas.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...BW
AVIATION...024
FIRE WEATHER...99
Hazardous weather outlook, Oct 4, 11:27 AM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1027 AM MDT TUE OCT 4 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051630-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1027 AM MDT TUE OCT 4 2016 /1127 AM CDT TUE OCT 4 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

FROST IS LIKELY WEDNESDAY MORNING FOR LOCATIONS WEST OF HIGHWAY
25...WITH A HARD FREEZE POSSIBLE IN LOW LYING LOCATIONS.

THE RISK FOR FROST AND A HARD FREEZE EXPANDS TO THE ENTIRE TRI-
STATE AREA FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 7:17 PM CDTSpecial Weather StatementGLDDundy28 min

Nearby

Frost Advisories in Kansas, 2016Frost Advisories in Colorado, 2016Frost Advisories in Nebraska, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.